Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Gynecology

Problems after taking birth control pill

07/23/2008

Question:

Is it normal to get you period while you are still on the active pills? I stared taking Yasmin from April 2008 and since then I am getting my period while I am still on the active (yellow) pill. It usually starts when I reach the last 3 yellow pills of the active pills. I also have another question. I had my period on june 21. Afer that I again got my period last week (July 9th). What could be the reason behind this. I take the pill everyday almost at the same time. Could it be because it`s been only 4 months since I have been taking the pills? I would appreciate your advice as I dont have any insurance and it`s not possible for be to see a doctor every time. Thanks in advance.

Answer:

It is not typical to have bleeding while you are on the active pills in the package. There are many things which can affect uterine bleeding. If you have not had a recent exam and testing for cervical infections, you should do so to exclude another cause for the bleeding.

Bleeding related to the oral contraceptive itself may be caused by use of other medications, missed timing of the pill, smoking, or poor absorption by the gastrointestinal track. Most women get some irregular bleeding at the initiation of use of pills. This usually improves by the fourth pack. Thus if you are keeping on schedule with the pills and are still experiencing the bleeding, you should talk with your health care provider about a different pill choice, possibly with more estrogen. Yaz is a very low dose pill and that category of pills has more break through bleeding than those with more estrogen.

For more information:

Go to the Gynecology health topic, where you can:

Response by:

Lisa M Keder, MD, MPH Lisa M Keder, MD, MPH
Clinical Associate Professor of Obstetrics & Gynecology
College of Medicine
The Ohio State University